Thyroid Disorders in Programmed Death 1 Inhibitor-Treated Patients

Is Previous Therapy With Tyrosine Kinase Inhibitors a Predisposing Factor?

Emilia Sbardella; Marta Tenuta; Grazia Sirgiovanni; Daniele Gianfrilli; Carlotta Pozza; Mary Anna Venneri; Enrico Cortesi; Paolo Marchetti; Andrea Lenzi; Alain J. Gelibter; Andrea M. Isidori

Disclosures

Clin Endocrinol. 2020;92(3):258-265. 

In This Article

Abstract and Introduction

Abstract

Background: Programmed death 1 (PD-1) inhibitors are frequently associated with thyroid-related adverse events (TAEs), but many aspects remain unclear. This study aims to evaluate the incidence and characteristics of such events and to find any predictive factor for its development.

Methods: We retrospectively analysed data from patients with advanced solid tumours (non-small-cell lung carcinoma, renal cell carcinoma, metastatic melanoma) treated with PD-1 inhibitors (nivolumab, pembrolizumab) in Oncology Unit B, Policlinico Umberto I of Rome, from June 2015 to December 2018. All patients underwent baseline thyroid function evaluations repeated monthly.

Results: The cohort consisted of 126 patients (66.7% male, mean age 66.4 ± 9.7 years). One hundred and seven received nivolumab and 19 pembrolizumab. Twenty-three per cent of patients experienced TAEs (mainly CTCAE grade 1), with hypothyroidism in 15.1% (subclinical: 11.9%, overt: 3.2%) and hyperthyroidism in 8.0% (subclinical: 4.8%, overt: 3.2%). Median time to TAE onset was 8.7 ± 6.8 weeks (10.4 ± 7.6 weeks for hypothyroidism, 5.4 ± 3.0 weeks for hyperthyroidism). Most TAEs (89.7%) appeared within the first 3 months, none after 8 months. Most hypothyroid patients (63.2%) had previously been treated with a tyrosine kinase inhibitor (TKI). Logistic regression analysis showed that pretreatment with a TKI was a major predisposing factor for the development of hypothyroidism (OR 9.2, 95% CI: 1.4–59.9, P = .020).

Conclusions: TAEs are common during anti-PD-1 therapy and usually occur within the first 3 months of treatment. This is the first study evaluating the impact of previous oncologic therapies on TAEs, identifying TKI as a major risk factor for the development of hypothyroidism in patients treated with anti-PD-1.

Introduction

Immune checkpoint inhibitors (ICIs) are human monoclonal antibodies that target immune checkpoints and have radically changed the clinical course and prognosis of many advanced solid tumours.[1] Their most common targets are cytotoxic T lymphocyte-associated protein 4 (CTLA-4) and programmed death 1 (PD-1) receptors.[2] ICIs inhibit the interaction between immune checkpoints and their ligands, activating the immune response against cancer cells. PD-1 inhibitors interfere with the interaction between PD-1 and its ligand (PD-L1) expressed by tumour cells, inducing apoptosis.[3] Two of the most common PD-1 inhibitors are pembrolizumab and nivolumab.

Because PD-1 and CTLA-4 play a key role in maintaining immunological self-tolerance, ICIs can trigger autoimmune responses in different organ systems, causing multiple immune-related adverse events (irAEs) such as endocrine dysfunctions. Endocrine toxicity includes thyroid dysfunction, hypophysitis, primary adrenal insufficiency and insulin-deficient diabetes mellitus, with various clinical, biochemical and radiological presentations. Prompt diagnosis and treatment are therefore crucial.[4–8] Hyponatremia secondary to adrenal insufficiency or to syndrome of inappropriate antidiuretic hormone secretion may also be observed.[9,10]

According to CTCAE 5.0, low-grade irAEs can be managed easily and do not require treatment interruption. High-grade irAEs may require high-dose corticosteroid therapy or even interruption of the treatment.

Several recent studies analysed endocrine adverse events during ICI therapy, but many aspects have not yet been explored, especially for the most recent anti-PD-1 drugs. Thyroid-related adverse events (TAEs) are the most common endocrine irAEs in patients treated with PD-1 inhibitors,[4] probably because normal thyroid tissue expresses PD-L1 and PD-L2. In addition, some polymorphisms in the PD-1 gene may be associated with an increased risk of TAEs.[11] However, the precise incidence, clinical manifestation and course of TAEs are not well defined in the current literature.

The aim of this study was to retrospectively evaluate the incidence and characteristics of PD-1 inhibitor-associated thyroid dysfunction and to find any predictive factor for its development.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....